New York, 2020

Damaging Winds and Lightning Strike in New York, June 30, 2020

June 30, 2020 · NWS ALY · 5 events in 2 counties and zones

Showers and thunderstorms developed in response to an upper level low situated over the region. A few of these storms became severe with a few reports of downed trees and a report of a destroyed barn due to lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Showers and thunderstorms developed in response to an upper level low situated over the region. A few of these storms became severe with a few reports of downed trees and a report of a destroyed barn due to lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 12:56 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 30, 12:56 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
156 PM EDT Tue Jun 30 2020

.SYNOPSIS...
An upper low will continue to generate showers and
thunderstorms today and Wednesday, mainly in the afternoon and
evening. Temperatures will be near seasonable levels. Thursday will
be mainly dry and becoming very warm.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EDT, scattered to numerous showers have formed
across portions of the southern Adirondacks and southern VT into
the central Taconics, with more isolated coverage elsewhere.
Thus far, little in the way of lightning, although some embedded
flashes were noted across portions of southern VT.

Latest VIS satellite imagery reveals some breaks in the clouds
across the region, particularly across the upper Hudson Valley
and southern VT. This appears to be in response to some mid
level drying wrapping around the upper level low from northeast
New England. However, still some lower clouds persist, trapped
beneath several lower level temperature inversions.

On the larger scale, mid level lapse rates are not quite as
steep across the region as this time yesterday, generally 5.5-6
C/km. However, a pocket of colder air aloft across northern New
England, where H500 temps are around -14 C, is migrating south
and west. This is producing slightly greater mid level lapse
rates across the upper Hudson Valley and southern VT, which are
depicted via SPC mesonanalysis page as 6-6.5 C/km. So, as the
colder air aloft slowly moves south and west this afternoon,
expect a slight steepening of H7-H5 lapse rates, especially
across southern VT, the upper Hudson Valley and Berkshires.

With more cloud coverage expected today compared to Monday,
overall ML CAPES are expected to be about 500 J/kg less than
last 2 days, generally maxing out between 750-1200 J/kg, with
perhaps some locally higher pockets where more prolonged breaks
in the clouds occur.

Showers and isolated thunderstorms will continue to gradually
increase in coverage as they track south/southwest through the
afternoon hours. Isolated thunderstorms will be possible, with
the tallest convective elements possibly producing some small
hail. Otherwise, heavy rain will remain possible as PWAT's
remain around 1.4 inches, and with slow movement and some
training potential remaining.

Highs mainly in the mid/upper 70s in valleys, upper 60s to
lower 70s across higher terrain. Temps will likely fall back
into the upper 60s/lower 70s within heavier rain cores this
afternoon.

Tonight, isolated showers will remain possible as moisture
continues to wrap into the forecast area from the midlevel low
which is forecast to retrograde westward slightly. Mostly cloudy
skies should limit fog potential, but it can't be ruled out
where breaks in the clouds develop. Lows a bit above normal in
the upper 50s to mid-60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday looks to be a near carbon copy of Tuesday as the midlevel
low's center wobbles around western New England. Again, expect
diurnal heating in an uncapped environment to generate scattered to
numerous showers and thunderstorms with the greatest coverage in the
afternoon and early evening hours. Midlevel temperatures look
similar to Tuesday, but temps/dewpoints may tick up a couple of
degrees, so SBCAPE is forecast to be a bit higher in the 1000-1500
J/kg range from the HREF mean. Deep layer shear is still expected to
be paltry at less than 20 kt, so severe weather potential remains
low, but locally heavy rain remains possible due to training storms
and slow storm movement. Highs forecast to be near normal in the 70s
to low 80s.

Wednesday night into Thursday, the pattern finally begins to change
as anomalous ridging over the upper Midwest and south-central Canada
expands toward the Northeast, finally shunting the midlevel low out
to sea. This should shut off any precipitation chances later
Wednesday night with partial clearing expected. Lows still a bit
above normal in the upper 50s to mid-60s. Warm advection at 850 mb
is forecast to occur from the northwest Thursday, with temps
forecast to reach the upper teens (C), which is +1 to +2 standard
deviations per the NAEFS. This should translate into a nice boost in
temps at the surface which are forecast to approach 90F in the
Hudson Valley. Though modest instability may develop, forcing will
be lacking with a low-amplitude extension of the ridge overhead, so
will cap PoPs at slight chance for most of the area. A mild and dry
night expected Thursday night with lows mainly in the 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Large and high amplitude pattern will begin to flatten through the
holiday weekend.  NCEP Model Suite along with international guidance
all point toward the brisk northwest flow regime across the northern
corridor with a series of upstream disturbances transversing the
region.  The initial wave, likely some resemblance of an MCS across
central Canada, is forecast to dive southeastward during the day on
Friday.  Timing remains an issue as the ECMWF seems to be in the
middle which places the threat for convection across most of the
region as Showalter Index values drop below 0c.  Under potentially
more cloud coverage, we did lower forecast max temperature
expectations a couple of degrees at this time.

This aforementioned wave is expected to track well to the south-
southeast of the region Friday night.  This should allow for a
period of tranquil weather with some increase in low level
dewpoints.  Could bring about some low stratus/fog across the cwa
overnight.

Then for Independence Day, Saturday, the GFS is the most aggressive
with yet another MCS tracking toward the St Lawrence Valley with
the ECMWF a bit drier.  However, they both indicate a weak frontal
zone in the vicinity of the region and on the leading edge of higher
theta-e air across western NY.  So we will continue with the slight
chance PoPs for isolated convection.  Otherwise, temperatures under
partial sunshine should be able to climb well into the 80s for
valley locations as H850 temperatures average within the middle
teens celsius.

Sunday into Monday, rather low confidence forecast as the local area
remains within a somewhat northwest flow regime and upstream short
wave(s) continue to flatten the upstream ridge.  Ensembles favor
more of a ECMWF idea than the over aggressive GFS as we will
keep PoPs mainly to the north and northeast of Albany.  This will
should allow for continued temperature moderation and values well
into the 80s with dewpoints well into the 60s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions can be expected for much if not all of the TAF period
for the terminals. As of 1pm EDT, the FA remains socked in a SCT-
BKN cloud cover with minimum peeks of the sun. The combination
of weaker diurnal heating, lower mid level lapse rates, and
weaker mid level impulses (weaker forcing) associated with a
slowly departing upper trough overhead has helped to temper
upward vertical motion or the ability for clouds to grow
upscale. That said, cloud heights are shallower as compared to
the previous days. This is reflected on WSR-88D doppler radar by
way of scattered rain showers with isolated thunder over the
FA. This activity should come to an end after about 23z-0z.

Clouds are expected to hang around through the night/overnight
hours. It's possible that cigs could decrease/lower into MVFR
territory, but for now have cigs in VFR. Some mist is also possible
overnight as well given the respectable amounts of low level
moisture available from recent rains. Given the uncertainty,
however, have not included mist/fog in the TAFs.

Winds should remain light and variable primarily out of the north, 5-
10 kts during the day decreasing to less than 5 kts at night.

Outlook...

Wednesday: High Operational Impact. Numerous SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Independence Day: Low Operational Impact. Slight Chance of
SHRA...TSRA.

&&

.FIRE WEATHER...
A moist pattern will continue today into Wednesday with scattered to
numerous afternoon and evening showers and thunderstorms. Minimum RH
values will only fall to 60-80 percent before rebounding to 90-100
percent at night. Winds will be light from the north. Thursday will
be warmer and drier with RH values falling into the 40-60 percent
range with light winds continuing.

&&

.HYDROLOGY...
Much of the HSA remains in either Abnormally Dry or Moderate Drought
category per the latest US Drought Monitor. Most rivers remain below
the 25th percentile of 7-day average streamflow. Showers and
thunderstorms will become scattered to numerous in coverage in the
afternoon and evening both Tuesday and Wednesday. The storms will be
slow moving with potential for training, so locally heavy amounts in
excess of an inch are likely each day, which could result in minor
urban/poor drainage flooding. However, basin-average values are
expected to be 0.15-0.75 inches over most areas. Very warm and
mainly dry weather is expected Thursday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...KL/Thompson
SHORT TERM...Thompson
LONG TERM...BGM
AVIATION...Evbuoma
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Jun 30, 3:05 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
405 AM EDT Tue Jun 30 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
405 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today,
mainly during the afternoon and evening hours. Locally heavy
rainfall will be possible, which may lead to flooding of poor
drainage, urban and low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and thunderstorms are expected
Wednesday, mainly during the afternoon and evening hours. Locally
heavy rainfall will be possible, which may lead to flooding of poor
drainage, urban and low lying areas.

There is a chance of thunderstorms Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany while
following all local, state and CDC safety guidelines.

In the hours before

Local storm report, Jun 30, 10:24 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1124 AM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 SSE AMSTERDAM         42.93N  74.18W
06/29/2020                   MONTGOMERY         NY   TRAINED SPOTTER

            DOWNED TREE ON POWERLINE ON EAST MAIN ST. TIME
            ESTIMATED.

&&

EVENT NUMBER ALY2002503

ATE
Local storm report, Jun 30, 10:27 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1127 AM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 WNW AMSTERDAM         42.95N  74.21W
06/29/2020                   MONTGOMERY         NY   TRAINED SPOTTER

            DOWNED TREE ON POWERLINE NEAR GUY PARK AVE. AND EVELYN
            ST. TIME ESTIMATED.

&&

EVENT NUMBER ALY2002504

ATE
Special weather statement, Jun 30, 2:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
315 PM EDT Tue Jun 30 2020

NYZ054-301945-
Eastern Rensselaer-
315 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENSSELAER
COUNTY...

At 314 PM EDT, a strong thunderstorm was located over Hoosick Falls,
moving west at 10 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Hoosick Falls, Grafton, Hoosick, Hoosick Junction, Southwest Hoosick,
Petersburg Junction, East Hoosick, Potter Hill, Babcock Lake, West
Hoosick, Stillham, North Hoosick, Walloomsac, Petersburg,
Boyntonville, East Grafton and North Petersburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4283 7328 4283 7329 4281 7328 4281 7329
      4275 7329 4273 7349 4291 7346 4295 7330
      4294 7328
TIME...MOT...LOC 1914Z 067DEG 9KT 4286 7335

Frugis

The radar

The Albany radar (KENX), 73 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Rensselaer

When
June 30, 2:15 PM EST
Where
Rensselaer County, 1.23 mi NE of Walloomsac
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.930, -73.300

A barn on Cottrell Road was destroyed by a fire caused by a lightning strike.

Thunderstorm Wind, Rensselaer

When
June 30, 2:55 PM EST
Where
Rensselaer County, 1.71 mi SE of Millertown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.880, -73.500

A tree was downed on Johnsonville Road.

Thunderstorm Wind, Rensselaer

When
June 30, 3:15 PM EST
Where
Rensselaer County, 0.69 mi N of Speigletown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.810, -73.650

A tree was downed on Haughney Road.

Thunderstorm Wind, Schenectady

When
June 30, 4:00 PM EST
Where
Schenectady County, 0.51 mi E of Scotia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -73.960

Large tree branches were downed across Collins Park.

Thunderstorm Wind, Schenectady

When
June 30, 4:04 PM EST
Where
Schenectady County, 2.57 mi NE of Gifford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -74.020

A tree was downed blocking Route 7 near Sabre Drive.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899297, 899298, 899299, 899301, 899303.